Heavy Rain, Jefferson
- When
- June 1, 2:20 PM CST
- Where
- Jefferson County, 0.69 mi N of Homewood
- Reported by
- Trained Spotter
- Coordinates
- 33.490, -86.770
Water was reported over Lane Park Road, just east of the Birmingham Botanical Gardens.
A warm unstable air mass resulted in afternoon thunderstorms in Central Alabama, some of which produced damaging winds and locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A warm unstable air mass resulted in afternoon thunderstorms in Central Alabama, some of which produced damaging winds and locally heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 1, 1:55 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 255 PM CDT TUE JUN 1 2010 .DISCUSSION... REALLY NO BIG CHANGES TO THE CURRENT FORECAST...AS WE REMAIN IN A WEAK TROUGHING OVER THE EAST. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REST OF THE WEEK. AN UPPER LOW WILL TRY TO DEVELOP IN THE BASE OF THIS TROUGH THURSDAY AND SWING UP THROUGH CENTRAL ALABAMA ON FRIDAY. THIS WILL EXIT BY SATURDAY AND WE MAY ACTUALLY SEE A PERIOD OF 18 TO 24 HOURS...THROUGH SUNDAY...IN WHICH MOST OF CENTRAL ALABAMA WILL BE DRY. HOWEVER...WITH THE ABUNDANCE OF MOISTURE IN THE AIRMASS...FEEL UNCOMFORTABLE LEAVING OUT A MENTION OF ISOLATED THUNDERSTORMS FOR SUNDAY AFTERNOON...AHEAD OF AN APPROACHING FRONTAL BOUNDARY. EXPECT THIS FRONTAL BOUNDARY TO LIKELY GET HUNG UP IN CENTRAL ALABAMA UNTIL AT LEAST MIDWEEK...WHEN A STRONGER SYSTEM WILL TRY TO PUSH THROUGH. AS FOR TEMPERATURES LOOK FOR MID TO UPPER 80S OVER THE REST OF THE WEEK...WITH 90S FOR THE WEEKEND AND INTO THE FIRST OF NEXT WEEK. STILL UNDERCUT GUIDANCE AS PREVIOUSLY MENTIONED. TEMPERATURES WILL COOL BACK DOWN SOME NEXT WEEK AS CLOUD COVER AND RAIN BECOMES MORE ABUNDANT ONCE AGAIN. && .AVIATION...18Z TAF DISCUSSION. AT TAF ISSUANCE TIME...IT LOOKED LIKE CONVECTION WAS TRYING TO ORGANIZE IN TWO PRIMARY AREAS. THE SOUTHEASTERN AREA WAS DUE TO AN OUTFLOW BOUNDARY THAT MOVED IN FROM THE WEST AFTER EARLIER MORNING CONVECTION COLLAPSED. THAT SHOULD CONTINUE FOR A COUPLE MORE HOURS AND AFFECT MGM AND TOI BEFORE DISSIPATING/MOVING ONWARD LATER THIS AFTERNOON. THE OTHER MAIN CONVECTIVE AREA IS A LINEAR ARRANGEMENT PARALLEL TO AND SOMEWHAT NORTH OF I-59...WHICH WAS MOVING SOUTHWEST. THIS ONE WILL LIKELY AFFECT THE TCL...BHM...EET...AND ANB AIRPORTS DURING THE COURSE OF THE AFTERNOON. ALL LOCATIONS CAN EXPECT BRIEF (BUT SIGNIFICANT) REDUCTIONS OF VISIBILITY AND CEILINGS WHEN THE THUNDERSTORMS MOVE THROUGH. BASED ON PERSISTENCE...I ENDED THE RAIN AROUND 002/0000Z AND LARGELY CLEARED THINGS OUT FOR THE EVENING. LOTS OF LOW LEVEL MOISTURE AND LIGHT WINDS LEADS TO A HIGH CONFIDENCE FORECAST OF FOG/STRATUS FORMATION OVERNIGHT. /61/ && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 66 88 66 88 66 / 30 50 20 50 30 ANNISTON 68 87 68 86 68 / 30 50 30 50 30 BIRMINGHAM 70 87 71 87 69 / 30 50 20 50 30 TUSCALOOSA 69 90 69 89 69 / 30 50 20 50 30 CALERA 69 88 69 87 69 / 30 50 30 60 30 AUBURN 68 87 67 87 67 / 30 60 40 60 30 MONTGOMERY 71 90 70 88 70 / 30 60 40 70 30 TROY 69 88 68 88 69 / 30 70 40 70 30 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 16/16/61
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 122 PM CDT TUE JUN 1 2010 ALZ011>015-017>050-021800- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 122 PM CDT TUE JUN 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 61
The Birmingham radar (KBMX), 35 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
2 heavy rain, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Water was reported over Lane Park Road, just east of the Birmingham Botanical Gardens.
Several trees were blown down.
Lightning caused a fire at the substation resulting in numerous power outages across northern portions of the county.
Heavy rain resulted in street flooding near the intersection of CR 44 and highway 273.
A few trees were blown down, including one that landed on a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243725, 243747, 243729, 243771, 243777.